Format

Send to:

Choose Destination
See comment in PubMed Commons below
Clin Rheumatol. 2007 Nov;26(11):1969-71. Epub 2007 Mar 6.

Development of sarcoidosis in etanercept-treated rheumatoid arthritis patients.

Author information

  • 1Department of Rheumatology, University Hospitals Leuven, Katholieke Universiteit Leuven, Leuven, Belgium. rene.westhovens@uz.kuleuven.ac.be

Abstract

We report two rheumatoid arthritis patients developing sarcoidosis possibly induced by etanercept. Both women, aged 46 and 53, had erosive, rheumatoid-factor-positive rheumatoid arthritis (RA) for 7 and 6 years, respectively. The eldest had received infliximab for over a year with good response, which was stopped because of a perfusion reaction. She developed a cough and dyspnea after 6 months of etanercept treatment. The other developed erythema nodosum and a plaque lesion on the right arm after 1 year of etanercept. Imaging showed, in both cases, mediastinal adenopathies. Biopsies were compatible with sarcoidosis. Etanercept withdrawal led to a complete remission. Recently, there have been reports of noninfectious granulomatous syndromes in patients receiving etanercept for a variety of diseases. In our cases, the temporal association with etanercept therapy and the complete remission after suspension of etanercept suggest a triggering role of this agent. Possible mechanisms of action and supporting evidence are discussed.

PMID:
17340045
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk